Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Taking Klonopin for anxiety. Why does doctor want to wean me off the medicine when it works?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
quick question, I take 2 mg of klonopin for anxiety for 2 years. my nurse practitioner wants to wean me off them. her reasons are that this Med is bad for my health..lungs kidneys etc she states recent research. I take them as prescribed in fact over the past 2 years my dose went from 6 mg daily, to 2 mg. this Med works wonders for my anxiety and panic attacks. I have tried ssri s which did not help. I also believe the klonopin helps some with my chronic back pain. my doc retired and she took his place it is a goal of hers to take me off this Med since our first appt. I XXXXXXX t get it though it improves my life from the terrible panic attacks..if it works why stop? I am at the point of thinking of finding another doc, what are your thoughts on this Med and my situation. thank you
Posted Sat, 17 Aug 2013 in Anxiety and Stress
Answered by Dr. Sujeet N Charugulla 1 hour later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Clonazepam (Klonopin) has the following quote from FDA with regards to long term use - "The effectiveness of Klonopin in long-term use, that is, for more than 9 weeks, has not been systematically studied in controlled clinical trials. The physician who elects to use Klonopin for extended periods should periodically reevaluate the long-term usefulness of the drug for the individual patient."

Your present doctor might think it wise to take you off for this reason. But, one important thing is you will not be off at once - you will be gradually weaned off it in gradually decreasing doses.

Can you elaborate which SSRIs have you been on so far ? Panic attacks do need medications and I believe your present doctor will keep you on an alternate medicine if weaning you off Clonazepam.

Changing a doctor for continuation of Clonazepam, though you are doing perfect may seem right to you externally - but this drug has its own side effects on long term use which already told by your nurse practitioner.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla,
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: Taking Klonopin for anxiety. Why does doctor want to wean me off the medicine when it works? 33 minutes later
I have tried effexor, zoloft, prozac, elevil (for migraine s). I use the veteran hospital and in whole they wish to use controlled substances only for rare cases. In fact my psychiatric doctor before her worked there for 30 years and told me one of the reasons he left there is because he felt he could not prescribe the appropriate medications for his veteran patients without going through a bunch of heat from the pharmacy there. I feel I have done my part by trying other meds, I do yoga also...On my first visit she cut my dose in 6 most later reduced it from 3 Mg to 2 mg. I have not abused this Med and do urine tests to confirm I am taking it. True we XXXXXXX t know the long term effects of this Med, however it has been around many years. that is more comfort. to me than taking a drug that is relatively new. I have taken a few drugs that later were found to be harmful and pulled off the shelf from the FDA. I wonder what the damage to my organs and such would be from the anxiety and panic attacks if left untreated. I have symptoms of IBS, headaches, and chest pains and palpations from this condition. I m not sure how to tell her these things so she gets it. the va has allowed me to see an outside psycholgist but it won t look good to ask her for a specific Med like kolonopin...I m not sure what to do. thank you
Answered by Dr. Sujeet N Charugulla 19 minutes later
Thanks for your followup.

Yes, I realize now your SSRIs have been comprehensive in the past. Good that your yoga is helping you. I do have to believe you that you are indeed doing well well on Clonazepam without the abuse.

Just wait till your psychologist's check is done. I would suggest you to talk things openly with your present lady doctor, as you have genuine reasons. Whatever the outcome, the history and and your present issues in detail will help. Don't hide anything is what I advice.

And you are very right about the FDA pulling out drugs in some situations. Your issues are well within reach of a good new prescription drus even if you are off Clonazepam.

Wish you best of health. Let me know of further concerns.

Above answer was peer-reviewed by
Follow-up: Taking Klonopin for anxiety. Why does doctor want to wean me off the medicine when it works? 24 minutes later
Thank you doctor, the information you have given is helpful. I didn't quite understand what you meant in the sentence starting with "your issues are well. XXXXXXX You mean there are better drugs for my condition? I should also state she is not only referring to the clonozopam but all benzapines? are bad for me...thank you again for your consult and discussion.
Answered by Dr. Sujeet N Charugulla 9 minutes later
Thanks again.

What I meant in that sentence was - Yes, there are better drugs for your situation which would be discussed by your doctor after you enumerate her of all your present and past issues openly.

Benzodiazepines group of drugs are all prone to abuse, hence her reasoning.
But, some newer drugs in this group may do good which will be discussed too.

Most welcome, and do hope you will do best in your health soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor